Published September 13, 2012

FoxNews.com

  • PAIN PILLS.jpg

Household painkillers are now linked with hearing loss in women – especially  those under 50. A recent study by researchers at Brigham and Women’s Hospital in  Boston has shown a link between women who take ibuprofen or acetaminophen more  than two days a week and an increased risk of hearing loss . Aspirin appeared to  be free of these side-effects.

The study examined 62,261 women between the ages of 31 to 48 at the start of  the study. The study spanned 14 years, beginning in 1995 and concluding in 2009.   By the study’s end, 10,012 women had reported hearing loss.

The statistics of the women who used ibuprofen two to three days per week  showed a 13 percent increase of hearing loss, compared to those who took the  same medication one day out of the week. Women who used ibuprofen four to five  days a week jumped to a 21 percent increased risk, and for those who used  ibuprofen more than six days a week, the risk rose to 24 percent.

Acetaminophen showed little signs of improvement. Compared with women who  used acetaminophen one day a week, those who used it two to three days a week  displayed an 11 percent increased risk of hearing loss. Women taking the  medicine four to five days a week saw their risk for hearing loss climb to 21  percent.

Study author Dr. Sharon Curhan, of the Channing Division of Network Medicine  for Brigham and Women’s Hospital, warned that although these painkillers are  household names, they carry potentially harmful side effects.

“Possible mechanisms might be that NSAIDs (nonsteroidal anti-inflammatory  drugs) may reduce blood flow to the cochlea—the hearing organ—and impair its  function,” Curhan said. “Acetaminophen may deplete factors that protect the  cochlea from damage.”

The study will be published in the September 15, 2012 issue of American  Journal of Epidemiology.

Read more: https://www.foxnews.com/health/2012/09/13/common-painkillers-linked-with-hearing-loss-in-women/#ixzz26wmMr6nQ